Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 8, 2016, 2:39 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2016, 2:39 PM PDT (21:39 UTC)
- Expired
- Jun 8, 2016, 3:15 PM PDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Clearwater County, ID, Idaho County, ID
The radar
The Spokane radar (KOTX), 171 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 2:45 PM PDT | HAIL 2 | Greer, ID | VERY LARGE HAIL NEAR THE INTERSECTION OF US ROUTE 12 AND IDAHO HWY 11 IN GREER AROUND 2:45 PM PDT THIS AFTERNOON. |
| Jun 8, 2:50 PM PDT | HAIL 1.25 | 1 E Greer, ID | WIND GUST TO 25 MPH. . |
| Jun 8, 2:52 PM PDT | HAIL 0.5 | 5 Ne Greer, ID | HALF INCH HAIL FOR 5 MIN REPORTED BY LOCAL SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:07 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2709 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WUUS55 KMSO 082139
SVRMSO
IDC035-049-082215-
/O.NEW.KMSO.SV.W.0001.160608T2139Z-160608T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
239 PM PDT WED JUN 8 2016
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN IDAHO COUNTY IN CENTRAL IDAHO...
SOUTHWESTERN CLEARWATER COUNTY IN THE PANHANDLE OF IDAHO...
* UNTIL 315 PM PDT
* AT 239 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER OROFINO...AND MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
OROFINO...DENT...AHSAHKA AND RIVERSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4671 11615 4653 11585 4634 11615 4638 11618
4639 11617 4641 11619 4641 11630 4645 11634
4647 11637 4650 11637
TIME...MOT...LOC 2139Z 212DEG 34KT 4647 11622
$$1 follow-up statement
769
WWUS55 KMSO 082209
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
309 PM PDT WED JUN 8 2016
IDC035-049-082219-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-160608T2215Z/
IDAHO ID-CLEARWATER ID-
309 PM PDT WED JUN 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IDAHO AND
SOUTHWESTERN CLEARWATER COUNTIES WILL EXPIRE AT 315 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4671 11615 4653 11585 4634 11615 4638 11618
4639 11617 4641 11619 4641 11630 4645 11634
4647 11637 4650 11637
TIME...MOT...LOC 2200Z 212DEG 34KT 4647 11622
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:03 PM PDT, 36 minutes earlier.
Area forecast discussion, Jun 8, 2:03 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT WED JUN 8 2016
.UPDATE...Issued a flash flood watch for the camas prairie region
in west central Idaho for potential heavy rains with
thunderstorms.
&&
.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail.
&&
.DISCUSSION...
l and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/
..Severe Thunderstorms Possible into tonight...
DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.
For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.
A cold front is ex&&
.DISCUSSION...
pected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.
A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.
As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.
Additional moisture&&
.DISCUSSION...
and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.
Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.
AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Flash Flood Watch until 9 PM PDT this evening
Orofino/Grangeville Region.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:57 PM PDT | Flash Flood Watch | MSO | Clearwater, Idaho | 5 hr |
| Jun 8, 2:31 PM PDT | Flash Flood Warning | MSO | Clearwater | 59 min |
| Jun 8, 3:13 PM PDT | Special Weather Statement | MSO | Clearwater | 32 min |
| Jun 8, 3:21 PM PDT | Special Weather Statement | MSO | Lemhi | 24 min |
| Jun 8, 4:13 PM PDT | Special Weather Statement | MSO | Clearwater | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.